question-icon

Suggest ways to manage blood pressure

default
Posted on Fri, 26 Feb 2016
Question: Hello,

I have Hypertension, without drugs, average is app.180 over97.

I am taking Losartan50mg once a day (
Prescription says one twice a day).

Also I am taking DiltiazemMR 60mg once, sometimes twice a day

In the past ,my Doctor has tried me on various drugs ,including Bisopralol, Amlodipine, etc.etc.

After i have been on these drugs for a few days, I feel terrible, indescribably ill and unable to function.

after a few hours of taking the losartan and Diltiazem, the pressure reduces to app.165 over 90

but is back up next morning.

I had an angiogram last year, the cardiologist said my main arteries were all pretty good except for one

small artery (which he likened to a slip road on a motorway) which was slightly blocked, and nothing to worry about.

I observed on his written report, it says that I have mild heart disease.

Last year I was admitted to hospital with Atrial Fibrilation on 2 occasions, on second my pulse reached 251 bpm.

The bouts of AF. seem to be triggered by exertion I have had 2 bad instances of AF this year after going for fairly long steady walks.

First time it struck me the next morning ,after the walk, it was quite an unpleasant attack, lasted about 3 hours and in the first hour

I had to pass urine app 300mm. about every 12 minutes.

The second time AF appeared about 3 hours after the walk, but was not so bad. I have now started getting to feel flat and depressed in the afternoons,then not so bad later. I feel ill if I bend over from my waste or if I make sudden movements or get into awkward positions or do anything strenuos. Even talking tires me out! I am aged


75 so don't expect to set the world alight!

My day is mostly spent watching sport and Rom Coms on television, I have been taking BP drugs and Omeprazole type drugs (I have Reflux) for about 25 years. My first "bad turn" which I now think was a mild episode of AF. was after hurridly eating a sandwich,then swinging a golf club. ( i suddenly felt ill, vauge upper chest discomfort and sick feeling in my throut and dissy head causing me to get down on my haunches for relief after a few seconds.

over the years since, i have had many sinilar short "bad turns" asscotiated with effert or exertion.

Trying to play Golf last year, I mostly felt ill after 1 hole of golf, although i was using a buggy, the action of swinging a golf club (and possibly bending on the Tee and Green ,made me feel quite ill with early AF symptoms and I often had to leave the course.

When I go for a gentle walk, I notice that I feel slightly ill on any upwards incline

I don't smoke (not since1979) or drink, I am seeing a nutritionist to eat healthy and address the hypertension and AF problems.

I am starting to believe that the BP drugs are preventing me from doing much at all and seriously believe that they are a factor in the AF attacks! I am trying to help myself with Diet, Breathing relaxation and gentle exercise etc.

Please excuse my bad spelling, ( don't do much writing and this has worn me out!)

I am due to see the cardiologist next month to review my situation and I expect to discuss me going on blood thinners!

However that might be more side effects! and on many occasions recently, I don't think life is worth living!

Coming from a medical standpoint, I don't expect you to have a "Magic Wand",but wonder if you have come across patients with similar symptoms to myself, and wonder if you have any helpful suggestions

Kind regards,
XXXXXXX XXXXXXX
doctor
Answered by Dr. Lilit Baghdasaryan (4 hours later)
Brief Answer:
Please, find detailed answer below

Detailed Answer:
Dear XXXXXXX XXXXXXX

At first, your blood pressure is not well controlled, there is a need to increase either the dose of Losartan or Dilthiazem MR. In your case increasing dose of Dilthiazem will be much better, as it can prevent high rate atrial fibrillation episodes.

Atrial fibrillation can be frequent finding among patients for longstanding arterial hypertension, especially after the age of 70. You need 24 hour Holter monitoring, to see if you have short silent episodes of atrial fibrillation. In this case you will need anticoagulatin (specific blood thinners, not aspirin), to prevent stroke.

About ischemic heart disease, if you were my patient, I would perform stress test to see if there is a real ischemia which needs a treatment.

About physical activity: as I understand correctly you can't perform mild to moderate physical activity, as you feel ill. I would advise you to try to perform at least mild physical activity, e.g. slow walking. Your organism can get used to that specific activity after some time and you can slowly increase the activity, e.g. speed or distance.

Hope I could help you

Wishing you god health

In case of further questions don't hesitate to ask

Regards,

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Lilit Baghdasaryan

Cardiologist

Practicing since :2007

Answered : 1536 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest ways to manage blood pressure

Brief Answer: Please, find detailed answer below Detailed Answer: Dear XXXXXXX XXXXXXX At first, your blood pressure is not well controlled, there is a need to increase either the dose of Losartan or Dilthiazem MR. In your case increasing dose of Dilthiazem will be much better, as it can prevent high rate atrial fibrillation episodes. Atrial fibrillation can be frequent finding among patients for longstanding arterial hypertension, especially after the age of 70. You need 24 hour Holter monitoring, to see if you have short silent episodes of atrial fibrillation. In this case you will need anticoagulatin (specific blood thinners, not aspirin), to prevent stroke. About ischemic heart disease, if you were my patient, I would perform stress test to see if there is a real ischemia which needs a treatment. About physical activity: as I understand correctly you can't perform mild to moderate physical activity, as you feel ill. I would advise you to try to perform at least mild physical activity, e.g. slow walking. Your organism can get used to that specific activity after some time and you can slowly increase the activity, e.g. speed or distance. Hope I could help you Wishing you god health In case of further questions don't hesitate to ask Regards,